Hi everyone, I’m new here. I am a 19 year old female that has just been diagnosed with Migraine Associated Vertigo today (although I suspected it before). Sorry this is kind of a long story & question! I had since about 2 years ago after horrible period… worst time of my life where I was dizzy and nauseous for about 6 whole months. Fortunately, it became better and I usually only experience it every time I menstruate now. But boy, it comes on in a pattern. Every single month during that time I get symptomatic. My doctor had originally thought that everything I was experiencing was just PMS and hormones until I had an ear irrigation a couple weeks ago due to accidentally getting a necklace bead stuck in my ear and I ended up with the exact same symptoms that have plagued me for so long. lol!
I was finally diagnosed with MAV today. I was a little bit unhappy with the doctor though. He told me that for most of his patients that have it he tells them to just “grin and bear it” but he said that since it affects me for about a week he wants to put me on the antidepressant Amitriptyline (Elavil.) Unfortunately, 2 years ago when this first happened I was put on Mirtazapene (Remeron) since I was underweight due to all the nausea MAV causese me and needed to gain but I gained too much I ended up gaining 50+ pounds on it (I lost all of the weight once going off from it). So, I do not want to go on medications that are going to cause weight gain… I asked him if MAV is progressive and he told me that’s it is variable and for some people it gets worse, some it stays the same, and for the lucky ones it goes away.
He seemed to kind of rush me and he did not talk about any other treatment options other than Elavil or “grinning and bearing it.” So, I decided to research. Unfortunately, I do know that it seems most medications out there do cause weight gain though
Welcome to our wonderful forum where you’ll find an enormous amount of info on symptoms & treatments for mav & lots of help to answer your questions! However, so sorry that you need to be here! The path to finding a good doctor who understands mav can be a long one but at least you have a diagnosis now & can start on the path to wellness.
Doesn’t sound like your doc has much idea of treatments - print off the Evidence based guidelines 2012 & take it with you to your next appt. Gives a long list of med treatment for MAV. I visited two ENTs who really had no idea about treating mav and only started getting some help when I saw a neurologist. He wasn’t much help either & offered me one med & then told me if I didn’t get better I’d have to live with it. Did research on the forum & found a neuro who understands mav. Great guy!
Now, a year on & several med trials, I’ve have found one that is helping. Most of the mav meds do increase appetite but I was desperate to stop the daily migraines & balance/dizzy symptoms so I started on Nortriptyline but switched to Dothep as I had a racing heart amongst other things.
Like you, I’d had previous experience of taking a med & putting on a lot of weight. This time, being aware of the side effect Dothep (anti depressant) could have I made a conscious effort right from the start to keep close tabs on my weight. I’m on a gluten/dairy free diet & have oats & fruit for breakfast, sandwich of GF bread & fruit for lunch + protein, salad or veg for tea. Snacks are rice crackers, salt free nuts, yoghurt, etc. I always carry some snacks with me. Friends/family are now used to me not sharing cake, etc. so no pressure! Have found this has helped a lot. No alcohol, caffeine, etc. Walking is something I try & do every day. To start with this diet was quite hard but my husband helped by eating similar meals (except he has wheat & dairy),
Where do you live - possibly you may be able to get to see a neuro with experience of mav.
Good luck on your journey!
Thanks! I heard that some people take prednisone? Why do they take that? Also-- how would taking a tricylic antidepressant help MAV? If my main symptom is nausea and dizziness, (no head aches at all-- I have never had an actual head ‘migraine’) then would an antidepressant be beneficial to me or is it better to stick with anti-nausea medication like meclizine? Thanks.
Also-- the antidepressant Remeron (mirtazapine) that I was on did not increase my appetite-- it slowed down my metabolism completely. I put on 55 pounds on it in less than 5 months. It was horrible. I finally got off of it and lost the majority of the weight and I cannot emotionally handle going a similar route such as that one again.
Welcome to the forum…lots of GREAT info here.
Just wanted to address the weight-gain part of your post. I too took Remeron a few years ago, but I took it for insomnia. I gained about a pound a day. I’m not as young as you so it didn’t come off easily.
The most important thing is to get your MAV under control and be able to lead an active life. All in saying, take one thing at a time. Because of MAV and my inability to even walk, I’ve gained about 30 pounds because all I can do is sit on my ass all day. It sucks, but I know once I get my MAV under control I’ll be able to be more active and hope that I’ll drop some weight.
Try not to be hard on yourself and if you gain some weight, so be it…one thing at a time.
I took Remeron too and didn’t gain an ounce, but i slept like a champ. I also only took about a/3 of the lowest dose. Nortiptyline is less likely to cause weight gain than amitriptyline, but ami is more sedating if you have trouble sleeping.
If nausea is your biggest complaint, try phenergan. I take 10mg nightly and it has helped my MAV and sleep a lot. IT is a childs dose, so hopefully it wouldn’t cause weight gain for you.
I occasionally use 25 mg Phenergan at night for nausea. It puts me out and actually makes me feel less dizzy the next day. I haven’t figured out if it’s because of the improved sleep quality or if the Phenergan has a vestibular suppressant effect in and of itself. (I’m too lazy to look up and see if it’s an antihistamine-like drug.)
Anyway, I find if I take it for more than a couple of nights in a row, the sedation effect is not as strong due to habituation. It’s actually my favorite “dizzy drug,” but I save it for nights when the nausea has really gotten to me.
I take the 10mg nightly as part of my arsenal and it helps. I’m sure I’ve built up a bit if tolerance but it still does the job much better than without. It is an antihistine, it’s for nausea, insomnia, anxiety and vertigo!